An unheard-of tragedy has struck the city of Cincinnati, Ohio—78 heroin overdoses in the span of just 2 days.
In the past week, the number of emergency-room visits related to drug overdoses has been “unprecedented. The estimate is 178 overdoses related to opioids this week, three of which were fatal.
Officials in Hamilton County are calling it a “public health emergency,” trying to expand their immediate response teams and increase resources for treatment.
The police have yet to identify the source of the heroin that’s caused the recent slew of overdoses. But, authorities suspect this heroin has been mixed with one of the most potent—and deadly—drugs known to man: carfentanil.
A powerful synthetic opioid, carfentanil is used to sedate elephants, bears, and other large animals. It is not intended for human use at all.
It serves no medical purpose for humans. It’s not even a drug that’s experimented with recreationally. Zoos keep it on-hand. Because it’s so uncommon, most hospitals don’t even have the equipment to test blood for carfentanil yet.
It’s cousin, fentanyl, has shown up in bags of heroin, causing countless overdoses across the nation. But carfentanil is 100 times stronger than fentanyl.
Now, carfentanil is making news because of the havoc it’s wreaked in recent months. It’s been found in multiple states across the country—Indiana, Kentucky, West Virginia, and Florida—mixed into bags of heroin. In particular, it’s caused serious problems in several Ohio communities. Just in the month of July, there were over 230 overdoses in Ohio and 20 resulted in deaths.
Editors note – This report was released last Tuesday August 23rd 2016. Events have progressed since then but it does gives some perspective into what is happening.
Too Powerful for Narcan
Naloxone, or Narcan, is a life-saving drug that can revive someone in the midst of an overdose. It’s been a miracle drug in the midst of the opioid epidemic in the U.S. Police and emergency first-responders have been trained in the administration of Narcan and keep it on hand.Last year in just Ohio, emergency medical personnel administered almost 20,000 doses of Narcan.
Yet, doctors say they need at least five times the amount of Narcan in order to save someone who’s overdosing on carfentanil. It’s the most powerful drug that’s appeared on the streets with heroin, and it’s baffling physicians and police officers.
In order to combat the fatal ripple-effect caused by carfentanil, officials in Cincinnati and Hamilton County have to vamp up their efforts. Special teams are being formed that include a law enforcement officer, an emergency first-responder, and now a specialist who can treat carfentanil overdoses.
But, inevitably, these efforts cost money. With carfentanil on the streets, the lives of heroin users are in constant jeopardy.
When Will the Tragedy End?
In 2014, the Centers for Disease Control (CDC) reported a record high 47,055 people who died from drug overdoses in the U.S. Heroin and opioid painkillers played a large part in this 7% increase in deaths since 2013.
Last year, drug overdoses killed 3,050 people in the state of Ohio alone. On average, that’s eight people who died each day of the year.
Yet, for the most part, these users are entirely unaware that these “intense” batches of heroin are mixed with carfentanil. They don’t know that what they are about to inject or snort can kill them with less than a drop.
Cities in the U.S. are progressing and providing more resources to help drug users. There are now clinics where people can go if they feel that they’re overdosing. Clinical staff will monitor their vital signs and administer Narcan if needed.
But, even though more and more drug users want help, it takes time to establish these safe places and resources are still limited. Currently, Cincinnati doesn’t even have enough places to treat all of the people who need help, but officials are seeking funding to expand their resources.
What Can Be Done?
News like this is so hard to process—it’s terrifying and we can’t make sense of it. Carfentanil is essentially a guaranteed overdose, and a 50/50 chance of death without the right revival resources.
Users who are buying heroin off the street must take extreme caution—especially in the Midwest states that are experiencing this wave of carfentanil. There is a high likelihood that batches of heroin are laced with carfentanil, which can lead to an overdose that may be irreversible.
In local communities, we need to support one another: law enforcement, medical personnel, and all of the people who have been affected by this outrageous number of overdoses. It’s important to narrow down the source of this carfentanil-laced heroin. We need to continue to increase funding and resources for overdose clinics and addiction treatment.
As a recovery community, we can stand together. Eradicating carfentanil-laced heroin may not be possible immediately, but we can spread knowledge in the hope that people will take caution. Let us take this danger seriously, and have empathy for those who are struggling. Reach out a helping hand to those who need it. Spread hope where some might feel hopeless.